Texas, 2004Flash Flooding in Texas, August 31, 2004
August 31, 2004 · NWS MAF · 4 events in 3 counties and zones
Scattered thunderstorms erupted over the west Texas Trans Pecos region by midday on the 31st. The activity initiated over Pecos County where dangerous flash flooding conditions affected Fort Stockton.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms erupted over the west Texas Trans Pecos region by midday on the 31st. The activity initiated over Pecos County where dangerous flash flooding conditions affected Fort Stockton. Convection spread northeast during the afternoon and evening into the Permian Basin. Officials reported that flash flooding "effectively shut down" the city of Andrews during the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 3:00 AM CST, 7 hours 50 minutes earlier.
Area forecast discussion, Aug 31, 3:00 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT TUE AUG 31 2004
.SHORT TERM...
CONVECTION CONTINUES TO FIRE ACROSS THE CWA THIS MORNING. CONVECTION
IS AIDED BY WEAK UPPER DIFFLUENT FLOW...A SOUTHWEST TO NORTHEAST
ORIENTED MID-LEVEL TROUGH AND LOW-LEVEL MOISTURE CONVERGENCE. KMAF
88-D RADAR ALSO INDICATES MULTIPLE OUTFLOW BOUNDARIES AND A MCV OVER
THE FAR SOUTHEASTERN PERMIAN BASIN. POPS FOR TODAY AND TONIGHT WERE
RAISED GIVEN THE CURRENT RADAR TRENDS AND THE WITH THE MID-LEVEL
TROUGH REMAINING OVER THE AREA. THE ETA SUGGESTS THE MOST UNSTABLE
AIR THIS AFTERNOON WILL BE ORIENTED ALONG THE PECOS RIVER AND WE
HAVE PLACED THE HIGHEST POPS IN THE VICINITY OF THE PECOS RIVER. THE
FOCUS FOR CONVECTION SLIDES SOUTH AND WEST OF THE PECOS OVERNIGHT
WITH THE ETA INDICATING CONTINUED NEGATIVE 850MB LI/S IN THIS
REGION. SUPPORT FROM THE ABOVE MENTIONED MID-LEVEL TROUGH WILL BE
SLOW TO EXIT...SO OVERNIGHT POPS ARE GENERALLY ABOVE GUIDANCE. BELOW
NORMAL TEMPERATURES ARE EXPECTED TODAY GIVEN CLOUD COVER AND ADDED
GROUND MOISTURE.
.LONG TERM...
ON WEDNESDAY AND THURSDAY UPPER RIDGE WILL EXTEND ACROSS THE SOUTHERN
HALF OF THE U.S. BUT BOTH ETA AND GFS SHOW A WEAKNESS ACROSS THE
CENTRAL PLAINS WITH THE CENTERS OF HIGH PRESSURE CIRCULATION OVER
BOTH THE EAST AND WEST COAST. UPPER TROUGH THAT BEGINS OVER THE
NORTHWEST COAST WILL MOVE INTO THE PLAINS SATURDAY. NOT EXPECTING
THIS TO DIRECTLY AFFECT THE AREA BUT COULD HELP PUSH A FRONT
SOUTHWARD.
GFS DEVELOPS A MCS THAT MOVES INTO WESTERN CWA EARLY WEDNESDAY
AND DROPS IT SOUTHWARD DURING THE DAY... WHILE ETA SHOWS NOTHING
IN THAT AREA. SINCE NOT IN AGREEMENT WILL ADD ONLY LOW POPS WEST
WEDNESDAY... WILL CONTINUE ISOLATED POPS OVER THE MOUNTAINS THURSDAY
THROUGH SUNDAY. BOTH MODELS LEAN TOWARD THE DRY SIDE FOR THE
REMAINDER OF NEXT WEEK.
AT THE SURFACE AN EAST TO SOUTHEAST WIND WILL PREVAIL KEEPING LOW
LEVEL MOISTURE ON THE HIGH SIDE AND MODERATE TEMPS. GFS TRIES TO
BRING A COLD FRONT DOWN INTO THE CWA OVER THE WEEKEND BUT GUIDANCE
NOT SHOWING ANY COOLING YET. THIS FEATURE WILL HAVE TO BE WATCHED.
AS FAR AS THE EXTENDED LOOK FOR UPPER RIDGE WILL SET UP TO THE
WEST OF AREA PUTTING THE REGION IN NORTHWEST FLOW ALOFT. SHOULD
HAVE NEAR OR SLIGHTLY ABOVE NORMAL TEMPS AND THE POSSIBILITY OF A
SHORTWAVE DROPPING DOWN INTO THE AREA... TOO FAR OUT TO ADD ANY POPS
AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 87 64 85 62 / 30 20 0 0
CARLSBAD NM 86 64 86 62 / 40 50 10 0
DRYDEN TX 87 67 84 65 / 40 40 0 0
FORT STOCKTON TX 86 66 86 64 / 40 40 0 0
GUADALUPE PASS TX 77 61 79 61 / 40 40 10 0
HOBBS NM 86 62 85 60 / 40 40 10 0
MARFA TX 78 56 78 55 / 30 40 0 0
MIDLAND INTL AIRPORT TX 85 65 85 63 / 40 30 0 0
ODESSA TX 85 65 86 63 / 40 30 0 0
WINK TX 90 66 91 64 / 40 40 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
06/72
Hazardous weather outlook, Aug 31, 4:30 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 AM CDT TUE AUG 31 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
530 AM CDT (430 AM MDT) TUE AUG 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO TODAY AND TONIGHT. A FEW THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL TO THE SIZE OF QUARTERS
AND DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...SLOW MOVING
STORMS PRODUCING VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING
ACROSS LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
Flash Flood, Pecos
- When
- August 31, 10:50 AM CST to 5:00 PM CST
- Where
- Pecos County, Ft Stockton
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Thunderstorms were stationary over Fort Stockton around midday on the 31st. These storms resulted in up to two inches of rainfall over the city by 11:00 CST. Extensive flooding in Fort Stockton was reported along with flooding along U.S. Highway 385 just southwest of the city. Fire department officials reported that several high water rescues were conducted in the south side of the city, and residents were evacuated from their homes in one neighborhood. A National Weather Service cooperative observer on the south side of Fort Stockton measured 5.10 inch of rain for the event. Flooding in the city receded by mid afternoon. High water persisted over U.S. Highway 385 just southwest of the city through 17:00 CST. No injuries were reported.
Flash Flood, Andrews
- When
- August 31, 3:15 PM CST to 4:30 PM CST
- Where
- Andrews County, Andrews
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
A thunderstorm persisted over the north side of Andrews and produced between one and two inches of rainfall within half an hour during the afternoon of the 31st. Multiple reports indicated dangerous flash flooding conditions in the city. Local officials barricaded northwest Avenue G from Eighth to Eleventh Streets. Flooding of city streets was widespread in the vicinity of City Lake. Flood waters flowed two feet deep through some streets.
Flash Flood, Andrews
- When
- August 31, 4:50 PM CST to 6:00 PM CST
- Where
- Andrews County, 8 mi E of Andrews
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
A second thunderstorm produced very heavy rainfall east of Andrews. As a result, flood waters flowed across State Highway 176.
Flash Flood, Crane
- When
- August 31, 5:50 PM CST to 7:30 PM CST
- Where
- Crane County, 8 mi N of Crane
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.429, -102.516 (the zone’s center; the record gives no point)
Strong thunderstorms and locally heavy rainfall resulted in flash flooding for the second consecutive day over northeastern Crane County on the 31st. Local officials reported flood waters flowing over U.S. Highway 385 north of Crane.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 31, 20041 in hail · 3 events
- Flash Flooding in Texas, August 31, 20042 events
- Hail in Colorado, August 31, 20041 in hail · 2 events
- Damaging Winds in Montana, August 31, 200455 kt wind · 2 events
- Damaging Wind in Nebraska, August 31, 2004$10,000 · 61 kt wind · 1 event
- Flash Flood in New Jersey, August 31, 20041 event
- Flash Flood in Texas, August 31, 20041 event
- Lightning Strike in South Dakota, August 31, 2004$10,000 · 1 event
- Damaging Wind in Florida, August 31, 200450 kt wind · 1 event
- Lightning Strike in Florida, August 31, 20041 event
- Damaging Wind in Georgia, August 31, 200450 kt wind · 1 event
- Funnel Cloud in Florida, August 31, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417328, 5417330, 5417331, 5417329.